MedElevator Войти в исследования
← Поиск публикаций

DOI 10.7759/cureus.100578

Медицинская библиотека · Cureus · 2026

An Effective Critical Care Unit Admission Policy for Patients With Diphenhydramine Overdose: A Case Report.

Kashimura Yojiro, Sato Ayane, Toriumi Satoshi, Tsuchiya Mitsumasa, Ueno Koichi

Клинический случайСтатьяПеревод в очереди

Аннотация

Although many patients who overdose on over-the-counter (OTC) medications are brought to the emergency and critical care departments, determining the need for hospitalization remains challenging. In particular, uncommon diseases such as congenital long QT syndrome (CLQTS) are often difficult to detect in the emergency department. On the other hand, overlooking this condition can be critical, because it causes fatal arrhythmias. Therefore, clinicians should be aware of its seriousness. A 24-year-old female was brought to our hospital after consuming alcohol and ingesting ten 40 mg tablets of diphenhydramine. She had a history of an electrocardiographic abnormality identified during a routine medical check-up. On arrival, she complained of nausea. She was 155 cm tall and weighed 45 kg, and her vital signs were stable. After infusion of 500 cc of acetated Ringer solution with 5% dextrose, her nausea improved, and she denied suicidal intent and expressed a desire to return home. However, following careful discussion, she was admitted to the emergency critical care unit because her QTc was prolonged to 480 msec, and she had a prior history of ECG abnormalities noted during routine screening. Two hours after arrival, she suddenly developed torsade de pointes (TdP), and cardiopulmonary resuscitation was initiated immediately. The arrhythmia terminated within one minute but recurred 15 minutes later. Cardiopulmonary resuscitation was reinitiated, followed by unsynchronized cardioversion, which successfully resolved the episode. Afterward, she experienced no further cardiac events and was discharged on the third day after admission. Latent long QT syndrome was identified during outpatient follow-up two months after discharge. Although this single case does not allow us to conclude that all patients with diphenhydramine overdose accompanied by QTc prolongation and a history of cardiac abnormalities should be hospitalized, our admission policy appeared to be appropriate in this instance. Further evaluation through additional cases or an observational study may be necessary to establish clear hospitalization criteria for diphenhydramine overdose.

Для цитирования: Kashimura Yojiro, Sato Ayane, Toriumi Satoshi, Tsuchiya Mitsumasa, Ueno Koichi. An Effective Critical Care Unit Admission Policy for Patients With Diphenhydramine Overdose: A Case Report.. Cureus. 2026. DOI: 10.7759/cureus.100578.
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.